Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 35, NWS Melbourne, FL

April 19, 2021

NWS Melbourne, FL issued this special marine warning at Apr 19, 2021, 9:25 AM EDT. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2021, 9:25 AM EDT (13:25 UTC)
Expired
Apr 19, 2021, 10:30 AM EDT
In force
65 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 9:28 AM EDTTSTM WND GST 451 Ssw Gifford, FLVERO BEACH MUNICIPAL AIRPORT MEASURED A WIND GUST OF 45 MPH/39 KT FROM THE NORTHWEST.
Apr 19, 9:35 AM EDTTSTM WND GST 475 N Gifford, FLWXFLOW SITE JUNGLE TRAIL MEASURED A WIND GUST OF 47 MPH/41 KT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 1.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

453 
WHUS52 KMLB 191325
SMWMLB
AMZ552-555-572-575-191430-
/O.NEW.KMLB.MA.W.0035.210419T1325Z-210419T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
925 AM EDT Mon Apr 19 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...
  Sebastian Inlet to Jupiter Inlet 20-60 nm...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 1030 AM EDT.

* At 924 AM EDT, a strong thunderstorm was located over Gifford,
  moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* Locations impacted include...
  Gifford, Indian River Shores, Jaycee Beach, Vero Beach Airport and
  Vero Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2811 7991 2765 7977 2752 8038 2765 8041
      2789 8055
TIME...MOT...LOC 1324Z 256DEG 28KT 2768 8041 

HAIL...<.75IN
WIND...>34KTS

$$

Leahy

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 19, 4:39 AM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 19, 4:39 AM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
439 AM EDT Mon Apr 19 2021

.DISCUSSION...
Today and Tonight...The combination of deep moisture, forced
ascent from jet level winds, and a surface frontal boundary wl
combine to produce a high chc of rainfall all day. Of note will be
further south emphasis on rainfall potential compared to previous
days, as the Space and Treasure coasts wl have notably higher
rain chances today into tonight. Several episodes of fast-moving
showers and embedded storms are likely with some areas receiving
upwards of one and a half to two inch amounts by evening.

Toward nightfall some drying in indicated across the north, where
winds will begin to come around after a passing frontal boundary,
and rain chances will correspondingly edge downward tonight,
primarily north of Orlando and the I-4 corridor. Sct to likely
pcpn coverage continues into tonight for points south as
temperatures remain seasonally mild in the 60s under extensive
clouds.

Tuesday...Widespread showers and embedded lightning storms are
expected across all of east-central Florida on Tuesday into early
Wednesday. Some of these showers will be heavy, with some areas
receiving multiple rounds of heavy rainfall. This could lead to
minor flooding, especially in urban areas. This includes ponding of
water on roadways, flooding of low lying and poor drainage areas,
and some roads could become impassable due to high standing water.
Afternoon temps on Tuesday remain in the upper 70s to low 80s due to
ongoing rain and cloud cover.

Recent high resolution models are indicating the heaviest rain will
fall from Osceola/Brevard Counties south into the northern Treasure
Coast and Okeechobee Counties on Tuesday and Tuesday night.
Widespread rainfall amounts of 2-3 inches are possible with locally
higher amounts. Elsewhere, rainfall amounts of 1-2 inches are
possible. Over the next 24 hours we should have a better grasp on
where the heaviest rain will fall on Tuesday.

This is a classic heavy rain synoptic setup across the central FL
peninsula this week. A stalled surface frontal boundary in a
saturated environment, with strong mid-level moisture transport and
favorable upper-level dynamical support/divergence. Numerous rounds
of heavy rainfall are expected, and some areas will experience
training of heavy showers leading to minor flooding.

Wednesday...A reinforcing cold front moves into the northern FL
peninsula on Wednesday morning, ushering in drier air as the stalled
frontal boundary is pushed south. While conditions should be dry
north of I-4 come sunrise Wednesday, scattered to numerous showers,
and isolated lightning storms, will be ongoing from the Cape south
through early afternoon. Then, conditions dry out from north to
south as the front moves through. Any lingering showers should push
south of Martin County by early evening. Afternoon temperatures warm
into the low 80s across the region. Cooler air moves in Wednesday
night as overnight lows fall into the mid to upper 50s, except low
60s along the immediate Space/Treasure Coasts.

Thursday-Saturday...High pressure builds in across the Southeast
U.S. and FL to end the week. Dry conditions prevail Thursday and
Friday as afternoon temps climb into the low 80s. Breezy north winds
early on Thursday quickly veer onshore by Thursday afternoon.
Overnight lows settle into the mid/upper 50s inland and low/mid 60s
along the coast. Models are indicating another front could cross the
local area next weekend, but there are considerable timing and
location differences. For now, have opted to add a 20 percent chance
of rain for Saturday.

&&

.AVIATION...
Considerable clouds and early showers/TS will bring MVFR to
briefly IFR conds in passing showers during the day. Alternating
MVFR/VFR conds continuing through the day with low confidence
on timing of lowest cig and vsby reductions due to multiple
rounds of showers forecast. Any improvements in sky and VSBY
should only be limited at best overnight after 20/02Z.

&&

.MARINE...
Today and Tonight...Scattered to numerous showers and some
embedded lightning storms will move east from the mainland mainly
north of Port Canaveral today into evening. Lingering swell will
keep seas a little higher despite winds mainly 12 knots or less.
Winds and seas will be locally higher near showers and storms
moving offshore from the mainland.

Tuesday-Wednesday...A stalled frontal boundary across Central FL
through mid week will produce numerous showers and embedded
lightning storms. Some ares will see multiple rounds of heavy rain.
Winds across the local waters will vary through the day and night,
though mostly remaining around 10 knots. Seas 2-3 feet. Some storms
could become strong, with frequent lightning strikes and wind gusts
over 34 knots as the main threat to boaters.

Thursday-Friday...High pressure builds across the local waters,
ushering in breezy north winds Thursday morning that become
northeast by the afternoon. A period of hazardous boating conditions
is possible due to the winds, though seas are expected to remain at
2-4 feet. By Friday, winds become east at 10-15 knots with seas 2-3
feet nearshore and 4 feet offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  63  76  63 /  70  40  80  30
MCO  80  66  78  65 /  80  60  80  50
MLB  82  66  81  65 /  80  60  80  60
VRB  86  68  83  65 /  80  60  80  70
LEE  77  63  76  65 /  70  50  80  30
SFB  78  64  77  65 /  80  50  80  40
ORL  79  66  78  67 /  80  50  80  40
FPR  87  67  83  66 /  70  70  80  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Rodriguez
AVIATION...Pendergrast
Hazardous weather outlook, Apr 19, 7:44 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
744 AM EDT Mon Apr 19 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
744 AM EDT Mon Apr 19 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Locally heavy showers and embedded lightning storms will quickly move
eastward across central Florida during this morning and through
the afternoon, with further development somewhat southward later
today. The primary threats within any storms which develop will
be torrential rainfall, occasional to frequent cloud to ground
lightning, wind gusts up to 45 mph and up to one inch hail.

The main areas for storms will stretch across all of central
FLorida during much of today. Successive rounds of showers and
storms are likely in many areas.

.FLOOD IMPACT...
Accumulation of rainfall from successive rounds of precipitation
will lead to standing water in low spots and along roadways mainly
south of a line from Leesburg to Sanford and Scottsmoor.
Accumulated water will create possible driving hazards, as rain
amounts of 2 to 3 inches will be possible locally by late tonight.

.RIP CURRENT IMPACT...
Ocean conditions will produce a moderate risk of rip currents
today at Atlantic coast beaches. Always swim within sight of a
lifeguard, and do not swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Locally gusty winds from morning to afternoon storms may affect
the larger inland lakes and then quickly push offshore of the
Volusia, Brevard and Treasure Coast. Any storms will be capable
of producing briefly strong winds greater than 34 knots, and
occasional to frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
High coverage of showers and storms will continue across much of
central Florida, and especially south of Volusia and Lake
counties on Tuesday. A stalled surface front will provide the
focus for several rounds of potentially heavy rainfall and minor
flooding of streets and poorly drained low lying areas. Rainfall
amounts may total 3 to 4 inches, or a little higher in some areas
by late Tuesday.

A moderate risk of rip currents will continue at area beaches
early this week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed,
especially for rainfall reports greater than 3 inches and flooding
outside of low areas.

Smith/Pendergrast

In the hours before

Local storm report, Apr 19, 7:47 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
747 AM EDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     4 SW PLAYALINDA BEACH   28.61N 80.67W
04/19/2021  M41 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0412 MEASURES WIND GUST OF 36KT/41MPH FROM
            SW

&&

JRS
Local storm report, Apr 19, 7:51 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
751 AM EDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     4 S PLAYALINDA BEACH    28.60N 80.64W
04/19/2021  M43 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0311 MEASURES WIND GUST OF 37KT/43MPH FROM
            SW

&&

JRS
Local storm report, Apr 19, 7:52 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
752 AM EDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     3 S PLAYALINDA BEACH    28.61N 80.62W
04/19/2021  M39 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0211 MEASURES WIND GUST OF 34KT/39MPH FROM
            SW

&&

JRS
Local storm report, Apr 19, 7:53 AM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
753 AM EDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
04/19/2021  M44 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0714 MEASURES WIND GUST OF 38KT/44MPH FROM
            SW

&&

JRS
Special weather statement, Apr 19, 8:25 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
825 AM EDT Mon Apr 19 2021

FLZ047-053-054-058-191315-
Okeechobee FL-Southern Brevard County FL-Osceola FL-Indian River FL-
825 AM EDT Mon Apr 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE...INDIAN
RIVER...SOUTHEASTERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL
915 AM EDT...

At 824 AM EDT, Doppler radar was tracking a strong thunderstorm near
Kissimmee Prairie Preserve, or 14 miles northwest of Fort Drum,
moving northeast at 35 mph. Additional storms were located near
Sebastian and moving into western Okeechobee County.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Sebastian, Vero Beach, Fellsmere and Indian River Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2756 8062 2756 8068 2753 8068 2735 8104
      2738 8107 2739 8112 2742 8114 2745 8115
      2749 8120 2753 8121 2760 8114 2766 8113
      2771 8115 2772 8116 2781 8114 2806 8051
      2770 8033
TIME...MOT...LOC 1224Z 244DEG 30KT 2764 8101

Leahy
Special weather statement, Apr 19, 9:23 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
923 AM EDT Mon Apr 19 2021

FLZ047-054-058-059-191415-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-
Indian River FL-
923 AM EDT Mon Apr 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...OKEECHOBEE...INDIAN
RIVER AND SOUTHEASTERN BREVARD COUNTIES UNTIL 1015 AM EDT...

At 923 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gifford, moving east at 30 mph. An additional storm was located over
western Okeechobee County.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Treasure Island and Okeechobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2718 8074 2721 8079 2720 8083 2714 8087
      2717 8088 2717 8091 2719 8091 2723 8099
      2730 8100 2730 8103 2733 8105 2736 8103
      2738 8107 2739 8112 2743 8114 2786 8060
      2793 8044 2775 8035 2740 8021
TIME...MOT...LOC 1323Z 257DEG 28KT 2768 8043

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM EDTSpecial Weather StatementMLBLake62 min
Apr 18, 8:35 PM EDTSpecial Weather StatementMLBVolusia25 min
Apr 18, 9:00 PM EDTSpecial Weather StatementMLBVolusia45 min
Apr 18, 9:06 PM EDTSpecial Marine WarningMLB54 min
Apr 19, 12:20 AM EDTSpecial Marine WarningMLB40 min
Apr 19, 3:28 AM EDTSpecial Weather StatementMLBBrevard32 min
Apr 19, 3:53 AM EDTSpecial Weather StatementMLBBrevard37 min
Apr 19, 3:56 AM EDTSpecial Marine WarningMLB64 min
Apr 19, 5:59 AM EDTSpecial Weather StatementMLBOkeechobee31 min
Apr 19, 6:25 AM EDTAreal Flood AdvisoryMLBOsceola95 min
Apr 19, 6:38 AM EDTSpecial Weather StatementMLBIndian River52 min
Apr 19, 7:24 AM EDTSpecial Weather StatementMLBIndian River51 min
Apr 19, 7:39 AM EDTSpecial Marine WarningMLB30 min
Apr 19, 8:25 AM EDTSpecial Weather StatementMLBIndian River50 min
Apr 19, 8:28 AM EDTSpecial Marine WarningMLB29 min
Apr 19, 9:23 AM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie52 min
Apr 19, 10:03 AM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie42 min
Apr 19, 10:08 AM EDTSpecial Marine WarningMLB52 min
Apr 19, 10:41 AM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie49 min
Apr 19, 11:28 AM EDTSpecial Weather StatementMLBMartin, Saint Lucie62 min
Apr 19, 12:25 PM EDTSpecial Weather StatementMLBMartin50 min
Apr 19, 12:29 PM EDTSpecial Marine WarningMLB61 min
Apr 19, 1:06 PM EDTSpecial Weather StatementMLBMartin, Okeechobee, Saint Lucie54 min
Apr 19, 3:59 PM EDTSpecial Weather StatementMLBOkeechobee46 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.